Alert archive / Nebraska / Flash Flood Warnings in 2020

Flash Flood Warning 9, NWS Omaha, NE

July 15, 2020Richardson County, Nebraska

NWS Omaha, NE issued this flash flood warning at Jul 15, 2020, 5:29 AM CDT for Richardson County, Nebraska. It was in force for 6 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2020, 5:29 AM CDT (10:29 UTC)
Expired
Jul 15, 2020, 11:30 AM CDT
In force
6 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

County Richardson County, NE

The radar

The Topeka radar (KTWX), 138 km from the middle of the area, began a volume at 10:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 7:00 AM CDTHEAVY RAIN 1.413 Ssw Shubert, NECO-OP OBSERVER STATION SBTN1 2 SW SHUBERT.
Jul 15, 7:00 AM CDTHEAVY RAIN 1.595 Sw Salem, NECO-OP OBSERVER STATION SLMN1 SALEM 5 SW.
Jul 15, 7:00 AM CDTHEAVY RAIN 1.92 Sse Dawson, NECOCORAHS STATION RICH003 DAWSON 2.5 SE.
Jul 15, 8:00 AM CDTHEAVY RAIN 4.152 Ese Falls City, NEMEASURED AT 8 AM. STILL RAINING.
Jul 15, 9:00 AM CDTHEAVY RAIN 4.93 Ene Falls City, NEADDITIONAL RAIN FELL AFTER THIS OBSERVATION.
Jul 15, 9:53 AM CDTHEAVY RAIN 3.741 E Falls City, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7306 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
4.9
Supercell composite
26.6

Open this sounding in Storm Lab

The text

As transmitted.

700 
WGUS53 KOAX 151029
FFWOAX
NEC147-151630-
/O.NEW.KOAX.FF.W.0009.200715T1029Z-200715T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Omaha/Valley Nebraska
529 AM CDT Wed Jul 15 2020

The National Weather Service in Omaha has issued a

* Flash Flood Warning for...
  Richardson County in southeastern Nebraska...

* Until 1130 AM CDT Wednesday.

* At 527 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Falls City, Verdon, Stella, Shubert, Rulo, Dawson, Salem, Preston,
  Barada and The Highway 75 And 8 Junction.

Additional rainfall amounts of 1 TO 2 INCHES are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4000 9590 4026 9590 4025 9549 4022 9547
      4018 9548 4016 9544 4014 9544 4012 9540
      4007 9540 4006 9542 4004 9542 4003 9540
      4003 9535 4000 9533

FLASH FLOOD...RADAR INDICATED

$$

SFORTIN
3 follow-up statements
953 
WGUS73 KOAX 151152
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
652 AM CDT Wed Jul 15 2020

NEC147-151630-
/O.CON.KOAX.FF.W.0009.000000T0000Z-200715T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Richardson NE-
652 AM CDT Wed Jul 15 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT FOR
RICHARDSON COUNTY...

At 646 AM CDT, Doppler radar and automated gauges indicated 
thunderstorms producing heavy rain across the warned area. Three to 
five inches of rain have fallen generally along Highway 159 between 
Fall City and Rulo. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Falls City, Verdon, Stella, Shubert, Rulo, Dawson, Salem, Preston,
Barada and The Highway 75 And 8 Junction.

Additional rainfall amounts of one to two inches are possible in the 
warned area, resulting in total rainfall amounts ranging 4 to 7 
inches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4000 9590 4026 9590 4025 9549 4022 9547
      4018 9548 4016 9544 4014 9544 4012 9540
      4007 9540 4006 9542 4004 9542 4003 9540
      4003 9535 4000 9533

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

SFORTIN
296 
WGUS73 KOAX 151528
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
1028 AM CDT Wed Jul 15 2020

NEC147-151630-
/O.CON.KOAX.FF.W.0009.000000T0000Z-200715T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Richardson NE-
1028 AM CDT Wed Jul 15 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
WEDNESDAY FOR RICHARDSON COUNTY...

At 1025 AM CDT, the public has reported pockets of over 4 inches of 
rain in the warned area, but so far there has not been any flooding. 
Localized flooding of small streams is still possible. We will 
likely let the warning expire at 1130 am. Little or no additional 
rain is expected in the next hour. 

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Public.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that could experience flooding include...
Falls City, Verdon, Stella, Shubert, Rulo, Dawson, Salem, Preston,
Barada and The Highway 75 And 8 Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4000 9590 4026 9590 4025 9549 4022 9547
      4018 9548 4016 9544 4014 9544 4012 9540
      4007 9540 4006 9542 4004 9542 4003 9540
      4003 9535 4000 9533

FLASH FLOOD...OBSERVED

$$

MILLER
096 
WGUS73 KOAX 151629
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
1129 AM CDT Wed Jul 15 2020

NEC147-151639-
/O.EXP.KOAX.FF.W.0009.000000T0000Z-200715T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Richardson NE-
1129 AM CDT Wed Jul 15 2020

...THE FLASH FLOOD WARNING FOR RICHARDSON COUNTY WILL EXPIRE AT 1130
AM CDT WEDNESDAY...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4000 9590 4026 9590 4025 9549 4022 9547
      4018 9548 4016 9544 4014 9544 4012 9540
      4007 9540 4006 9542 4004 9542 4003 9540
      4003 9535 4000 9533

$$

BLB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:18 AM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 15, 3:18 AM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
318 AM CDT Wed Jul 15 2020

.DISCUSSION...
Issued at 315 AM CDT Wed Jul 15 2020

A short wave moving through central KS will help increase areal
coverage of thunderstorms south of Interstate 80 this morning.
Scattered to numerous thunderstorms have continued across
southeast NE, southwest IA, and northwest MO early this morning.
None of them have been too strong in our area, and the heaviest
rain thus far has been across northwest MO where Doppler radar has
estimated 2-3" has already occurred.

Models are in good agreement increasing the storm coverage as the
short wave trough approaches. There have been ongoing severe
storms across central KS, and this threat could still clip
extreme southeast NE early this morning through about 9 am. The
models also suggest increased activity along I80 well north of the
frontal boundary to our south, so holding out hope that we can at
least get a shower or two in the Lincoln and Omaha metro areas.
WPC did issue a mesoscale precipitation discussion earlier in the
morning, with the potential for locally heavy rains coincident
with the severe threat this morning in extreme southeast NE.
There are a few thundershowers in north central NE early this
morning as well, and this activity should get into northeast NE at
some point.

All of the activity transitions east of the area this afternoon
with precipitation ending. Otherwise, it will be a pretty
comfortable and borderline cooler day for mid July with highs
only in the upper 70s to around 80.

Clearing skies overnight as a ridge of high pressure moves into
the area. Model are hinting at some fog potential overnight with
cool temps in the upper 50s to lower 60s.

Thursday will be closer to normal with southeasterly flow and
warmer, highs back into the mid 80s, overall a pretty nice summer
day with plenty of sunshine.

A weak wave could trigger isolated thunderstorms Thursday night
into Friday, but there's a good chance that nothing happens at all
on Friday with highs climbing back into the upper 80s to lower
90s. When combined with increasing dewpoints back into the lower
to mid 70s (ugh), afternoon heat index values also increase to 98
to 103 Friday. Southerly winds at 10 to 20 mph which will help,
but we're definitely moving back into uncomfortable territory.

And it's forecast to get even hotter on Saturday with air
temperatures 93 to 100. Currently forecasting a high of 97 at all
three primary climate locations, which we haven't reached at
Omaha or Lincoln yet this summer. Dewpoints remain high in the
lower to middle 70s. Heat index values Saturday reach 102 to 110,
thus we'll eventually need a heat advisory this day. Wind speeds
are lower Saturday, only 5 to 10 mph, so this may make it feel
even a little more oppressive. A newer experimental parameter,
wet bulb globe temperature, is forecast to reach 90 for most areas,
which is at the low end of extreme impacts with significant
stress expected within 15 minutes of outdoor exertion. Bottom
line, Saturday will be a hazard day with very oppressive heat
index values for several hours during the afternoon.

Fortunately the excessive heat is relatively short lived as
another frontal boundary settles into the region Saturday night.
This drops temps about 2 to 7 degrees for Sunday, but still sticky
with afternoon heat index values 98 to 103 along/south of I80.
With the front comes increasing chances for additional
thunderstorms, becoming likely Sunday night into early Monday as
another upper short wave moves out of the Rockies. Monday/Tuesday
highs should be back into the 85-90 range closer to normal, with
another round of storms Monday night into Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1139 PM CDT Tue Jul 14 2020

A frontal boundary extending from southwest IA to north-central KS
remains the focal point for TSRA activity the next several hours.
Storms are expected to form within the next hour or so and south
for the most part affect KOMA/KLNK through early Wednesday
morning. Heavy rain may accompany a few storms. Conditions VFR
thereafter.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...DeWald
AVIATION...DEE
Hazardous weather outlook, Jul 15, 4:20 AM CDT, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
420 AM CDT Wed Jul 15 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-152330-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
420 AM CDT Wed Jul 15 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Widespread thunderstorms are expected mainly along and south of
Interstate 80 this morning. Some of the storms could have gusty
winds and some small hail. Locally heavy rain from 1 to 2 inches
is also possible in a few locations as well, and possible isolated
3 inches amounts in extreme southeast Nebraska. This could lead to
minor flooding in the tri state Nebraska, Kansas, and Missouri
border area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be thunderstorm chances Thursday night and early
Friday, then again Sunday night into early Monday, and again
Monday night into Tuesday.

Hot weather is expected this upcoming weekend. High temperatures
in the mid to upper 90s are forecast with afternoon heat indices
potentially reaching 98 to 103 Friday, and 103 to 110 on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will probably not be needed today.

Nearby

Flash Flood Warnings in Nebraska, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.